Diagnosed in June 2011, demyelination on top of brain, near the front, 3 spots. Started Nortriptyline and over the time increased to 50 mgs which was working wonders. Doctor got pissed that I would just call for refills, so refused and made me drop them without tapering. First few days withdrawal was horrible, but now they seem to be fading and the fluttering sensation and feeling like something isn’t right, along with full ears is back. Is this a sign they are starting again? I ended up in a wheelchair at times since I couldn’t walk. I had spells in front of clients at work, and could not drive. I am worried they are coming back again.
Has anyone successfully treated MAV without drugs? My big trigger was apple cider vinegar. I was never brave enough to try it again, so I don’t eat/drink it now. I have cut out all Red wine, nitrites, nitrates, gluten, dairy, soy and sulfur. I also extremely limit my caffeine intake. I also take 250 MG of magnesium and 250 or riboflavin twice a day.
Is there anything I am not doing that I should? Is all the avoidance even effective?
Thanks for any thoughts you can provide me.
Who diagnosed MAV? Was it the doctor who now refuses to continue prescribing Nortriptyline and wouldn’t let you taper down? Any responsible doc would know just stopping cold turkey could cause nasty side-effects.
I don’t think there is any time frame for coming off a med that is working for you. Normally just titrating down & seeing how your body is reacting is generally the way to test whether you can cope without it. You could still be feeling the effects of stopping the Nortriptyline but in any case it might be wise to have some back up in place in case you need it - even if it just lowers your stress levels. Can you get a referral to another neurologist who can give you a script?
The doctor that diagnosed me is a neuro-otolaryngologist. I got tired of paying 50 for him to tell me to increase by 10mg more each time I had an episode. So we started communicating by phone only and apparently since his front office staff could not get the mail order company to prescribe the right dose to taper, he got fed up with me requesting it, or they did,I don’t know. Anyway, I called for a refill and he said to just stop when they ran out in 4 days. I kept asking if I wasn’t supposed to taper down and he said no, just stop or call your Primary and ask him for a prescription. I had planned on going back in for follow-up last month, but was put off by the attitude and decided to cancel my appointment.
He is a great doctor, very helpful and understanding. I am sure it wasn’t personal, but it still stunk. One thing I have noticed is that my shakes and tremors have stopped since I stopped taking them and my balance appears to be getting steadier. So maybe they were side effects of the pills, not the vertigo.
I think I will call my pcp and get a prescription just in case though, that is a good idea. Some nausea pills too, just to be on the safe side. I will consider making another appointment too, I would like to know if the demyelination has gotten any worse since my mother has MS.